Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS Jacksonville, FL

June 16, 2003Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 16, 2003, 4:24 PM EDT for Columbia County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 4:24 PM EDT (20:24 UTC)
Expired
Jun 16, 2003, 5:00 PM EDT
In force
36 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Columbia County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:42 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 16, 2:42 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT MON JUN 16 2003

CONVECTION HAD AN EARLY START AND IS GENERALLY DRIFTING TO THE
NORTH. DEEP ATMOSPHERIC MOISTURE WILL CONTINUE ACROSS THE AREA
THROUGH THURSDAY WHILE A WEAK SURFACE RIDGE WILL MAINTAIN THE
SOUTHERLY FLOW. PWATS DECREASE BELOW 2 INCHES ACROSS THE CWA ON
TUESDAY ONLY TO SWELL TO 2.25 INCHES ON WEDNESDAY AND THURSDAY.
WILL KEEP POPS IN THE 50-60% RANGE FOR THE PEAK AFTERNOON/EVENING
THUNDERSTORM HOURS AND 20-30% AT NIGHT. THE BERMUDA HIGH WILL DRIFT
SOUTH BY WEDNESDAY IN RESPONSE TO A SHORT WAVE TROUGH THAT TRAVERSES
FROM THE SOUTHERN PLAINS TO THE MISSISSIPI VALLEY THROUGHOUT THE
WEEK.

MARINE...NO HEADLINES. WINDS ARE GENERALLY SOUTH TO SE EARLY THIS
AFTERNOON. SLY FLOW CONTINUES THROUGH THE FCST PERIOD.

.PRELIMINARY POINT TEMPS/POPS...

AMG 73 89 73 88 / 30 50 30 50
SSI 76 86 76 87 / 30 30 20 50
JAX 73 89 74 87 / 30 40 20 60
SGJ 75 86 76 86 / 30 30 20 60
GNV 72 90 73 89 / 30 60 30 60
OCF 73 90 72 90 / 30 60 30 60

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MKT/PP
Hazardous weather outlook, Jun 16, 12:18 PM EDT, 4 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-162200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1218 PM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY NEAR THE COAST AND
INCREASE IN COVERAGE ACROSS INLAND SECTIONS OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA INTO THE EVENING HOURS. GREATEST COVERAGE OF STORMS
WILL BE MAINLY IN AREAS WEST OF INTERSTATE 95 AND EAST OF INTERSTATE
75. THUNDERSTORMS WILL PRODUCE DANGEROUS AND FREQUENT LIGHTNING...
HEAVY DOWNPOURS AND STRONG GUSTY WINDS. RAIN WILL BE HEAVY AT
TIMES...CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF
LOW LYING OR POOR DRAINAGE AREAS. A FEW STORMS MAY BECOME STRONG WITH
WINDS GUSTS OF 45 TO 55 MPH...SMALL HAIL AND EXCESSIVE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE PERIOD. THERE IS THE POTENTIAL FOR DEEP MOISTURE TO MOVE
NORTH OUT OF THE TROPICS AND IMPACT THE FORECAST AREA WITH LOCALLY
HEAVY RAINFALL WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

In the hours before

Special weather statement, Jun 16, 3:20 PM EDT, 1 hour 4 minutes before
FLZ037-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT MON JUN 16 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY
VALID UNTIL 400 PM...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BOSTWICK...OR ABOUT 8 MILES
NORTHWEST OF HASTINGS...MOVING WEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BOSTWICK AND CARRAWAY
THROUGH 400 PM EDT. VERY HEAVY RAINFALL...HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jun 16, 3:39 PM EDT, 45 minutes before
FLZ036-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT MON JUN 16 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY
VALID UNTIL 445 PM...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF GAINESVILLE
AIRPORT...OR ABOUT 8 MILES NORTHEAST OF GAINESVILLE...MOVING
SOUTHWEST AT 5 MPH. THIS STORM WILL ALSO AFFECT AREAS AROUND ORANGE
HEIGHTS...NEWNANS LAKE AND GAINESVILLE AIRPORT THROUGH 445 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. PERIODS OF VERY HEAVY RAINFALL WILL ALSO
GREATLY REDUCE VISIBILITIES. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ENYEDI
Special weather statement, Jun 16, 3:39 PM EDT, 45 minutes before
FLZ023-030-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT MON JUN 16 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION AND BAKER
COUNTIES VALID UNTIL 430 PM...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF ELLERBEE...OR ABOUT 9
MILES NORTHEAST OF RAIFORD...MOVING NORTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAIFORD...ELLERBEE AND
SANDERSON THROUGH 430 PM EDT. VERY HEAVY RAINFALL...HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

SHASHY
Special weather statement, Jun 16, 4:20 PM EDT, 4 minutes before
FLZ022-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON JUN 16 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY
VALID UNTIL 545 PM...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHEAST OF WATERTOWN...OR
ABOUT 9 MILES SOUTHEAST OF LAKE CITY...MOVING WEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WATERTOWN...LAKE
CITY...FIVE POINTS...COLUMBIA AND WINFIELD THROUGH 445 PM EDT. VERY
HEAVY RAINFALL...HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jun 16, 4:20 PM EDT, 4 minutes before
FLZ022-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON JUN 16 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY
VALID UNTIL 445 PM...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHEAST OF WATERTOWN...OR
ABOUT 9 MILES SOUTHEAST OF LAKE CITY...MOVING WEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WATERTOWN...LAKE
CITY...FIVE POINTS...COLUMBIA AND WINFIELD THROUGH 445 PM EDT. VERY
HEAVY RAINFALL...HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jun 16, 4:24 PM EDT, 0 minutes before
FLZ040-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT MON JUN 16 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY
VALID UNTIL 530 PM...

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM FELLOWSHIP TO SPARR...OR
ABOUT 5 MILES NORTHEAST OF OCALA...MOVING SOUTH AT 15 MPH. THIS LINE
OF STRONG STORMS WILL ALSO AFFECT AREAS AROUND
MARTEL...SHADY...KENDRIK...SANTOS...ANTHONY...OCALA  AIRPORT AND
LYNNE THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES TO BELOW A MILE AT
TIMES. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:53 PM EDTSevere Thunderstorm WarningJAXMarion52 min
Jun 16, 4:54 PM EDTSevere Thunderstorm WarningJAXEchols21 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.